Jump to content

Is this test dangerous?


ariella
 Share

Recommended Posts

Hi everyone. Miss all of you, I have been lurking, but not posting. To make a long story short, I am now being treated for suspected myasthenia gravis, and the treatment is helping. But, as doctors are scientists, I still have to complete all testing. So, they are sending me for a Tensilon test, in which they inject neostigmine and see what happens. I am told it can cause the heart to do funny things. But don't worry, the doctor says, they keep a syringe filled with atropine just in case. Would anyone else here be worried?

I have not been in touch with my autonomic doc and my gp is on vacation for another week or so.

Probably no one here has experience with neostigmine, but any thoughts on atropine?

At least life isn't boring :P

love to all,

Ariella

Link to comment
Share on other sites

Hi Ariella,

glad to hear from you again. But I'm sorry you're having so much trouble and that you have to do all the testing for myasthenia gravis. Do you use mestinon for it? I've understood that that's the medicin to get? Whatever it is, I'm glad that your treatment is working!

I hope the doctors are very well prepared for you and that your test goes well!

Best wishes,

Corina

Link to comment
Share on other sites

Hi Ariella, It's nice to see that you are getting good care for your muscle weakness. The tensilon they give you through the IV is short acting and will be out of your system within 30 minutes or so. There are a few adverse things that could happen with the administration of the tensilon, such as bradycardia (slow heart rate), depressed respirations (these are what the atropine would help with as it speeds up your system) or some times you might experience forms of tachycardia. The good thing is, the doctors are very much on top of this and have things ready to go just in case. Also, the med is short acting, so possible symptoms wouldn't last long- they would be temporary. You really need to have the testing done in order to have a firm diagnosis so that you won't be getting inappropriate treatment that could otherwise cause more problems. It certainly does sound scary to hear they will have a syringe of atropine at the ready, but it is just a precautionary thing and shows you really are in good hands! :P Be sure to check if they want you to stop your treatment before the testing. When are you going to have this done? Laura

Link to comment
Share on other sites

Hi Ariella--

Sorry you're having a rubbish time. I've heard of myasthenia gravis- is that where you fall down because your muscles aren't strong enough? Perhaps you could clarify for the simpletons like me on the board :P

Sending big hugs your way, and hoping the tests are ok

big love

P x x :P

Link to comment
Share on other sites

ariella..

good to see your name pop up.. sorry that you are having such a rough time though!!

I will second Corina's question. are you using Mestinon?? it is used to treat myastenia gravis and pots too..

I dont have any advice on your test.. sorry.. i have never heard of it..

but I do hope that you start feeling better soon.. and that all goes well with your test.. hang in there ariella..

we are all here for you!!

:P Linda

Link to comment
Share on other sites

thanks for all your replies.

To answer your questions, myasthenia gravis is an autoimmune disease that causes sometimes severe muscle weakness. Apparently it has been responsible for my walking difficulty and the breathing difficulty that sent me to the hospital 3 times last month. And for a lot of fatigue. Yes, I'm on mestinon, 60mg 4 times a day. It overloaded my midodrine, though, so now I'm only taking mestinon. So far so good. While the mestinon is active, I can walk normally without my cane. And then it wears off and my muscles pretty much run out of gas...they will probably be adding additional treatment when all the testing is done.

I had a single-fibre emg yesterday-basically the doctor put 15 electrified needles into my face (yes, my face-the side and forehead) and tested neuromuscular transmission. The doctor has exceptionally good bedside manner, but the only thing I could think of the whole time is that I'm grateful it's me and not one of my kids. It showed some evidence in the direction of myasthenia, but was not conclusive. He told me that myasthenia is sometimes difficult to diagnose because symptoms and test results tend to fluctuate wildly.

Interesting is that I found some research connecting dysautonomia with myasthenia. So maybe this is the cause of my POTS. There is no cure, but sometimes it can go into remission.

Laura, you're totally right about this test being important. Truthfully, even my gp was a little uncomfortable about doing a test that requires having a shot of atropine handy. I just read about someone who died but was then resuscitated during this test. Of course, that's not the norm. But if this is indeed myasthenia, the breathing complications are dangerous and need to be properly evaluated and treated. Gonna get all this done as soon as possible. They have to run some other tests as well. The neuro is the head of the department in his hospital and will hopefully get it organized soon. Hoping my insurance won't give me a hard time, they weren't thrilled to approve the emg because I'm persuing medical care in a different city.

Ariella

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...